Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 13, 2010, 3:06 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2010, 3:06 AM CDT (08:06 UTC)
- Expired
- Jun 13, 2010, 7:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:33 AM CDT | FLASH FLOOD | 2 Nw Dunlap, KS | SEVERAL AREAS REPORTED BY LAW ENFORCEMENT OF FLASH FLOODING IN SOUTHEAST MORRIS COUNTY. DUNLAP ROAD AND V AVE HAS AN ESTIMATED 6 INCHES OF WATER FLOWING OVER THE ROAD. MAIN STREET IN COUNCIL GROVE HAS SOME FLOODING. 1900 ROAD NEAR WILSEY IS REPORTED TO BE NEAR |
| Jun 13, 3:56 AM CDT | FLASH FLOOD | 1 Nw Bushong, KS | HIGHWAY 56 NEAR BUSHONG AND SEVERAL GRAVEL ROADS ARE REPORTED TO HAVE 6 INCHES OF FLOWING WATER ACROSS THE ROADWAY. |
| Jun 13, 6:05 AM CDT | FLASH FLOOD | Wilsey, KS | DUNLAP ROAD NEAR DUNLAP AND X AVE NEAR BURDICK ARE CLOSED DUE TO FLOODING. HIGHWAY 149 NEAR WILSEY HAS AN UNKNOWN DEPTH OF WATER OVER THE ROAD. |
| Jun 13, 7:00 AM CDT | HEAVY RAIN 2.13 | Eskridge, KS | |
| Jun 13, 7:00 AM CDT | HEAVY RAIN 3.3 | 2 E Burdick, KS | |
| Jun 13, 7:00 AM CDT | HEAVY RAIN 3.5 | Wilsey, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2070 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
344
WGUS53 KTOP 130806
FFWTOP
KSC111-127-197-131200-
/O.NEW.KTOP.FF.W.0010.100613T0806Z-100613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
306 AM CDT SUN JUN 13 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 700 AM CDT
* AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.
RADAR HAS ESTIMATED 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN AND AN
ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED OVER THE NEXT SEVERAL
HOURS...CREATING FLASH FLOODING IN MANY AREAS.
* LOCATIONS IMPACTED INCLUDE...
ALTA VISTA...
BURDICK...
COUNCIL GROVE...
DUNLAP...
ESKRIDGE...
PARKERVILLE...
WILSEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3850 9635 3851 9636 3852 9692 3859 9693
3887 9650 3886 9649 3888 9649 3895 9638
3903 9594 3883 9594
$$
BLAIR1 follow-up statement
656
WGUS73 KTOP 130852
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT SUN JUN 13 2010
KSC111-127-197-131200-
/O.CON.KTOP.FF.W.0010.000000T0000Z-100613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-MORRIS-LYON-
352 AM CDT SUN JUN 13 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN LYON...MORRIS AND SOUTHERN WABAUNSEE COUNTIES...
AT 333 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER SEVERAL ROADWAYS IN SOUTHEASTERN MORRIS COUNTY. DUNLAP
ROAD AND V AVENUE HAD 6 INCHES OF FLOWING WATER WITH OTHER SECONDARY
ROADWAYS EXPERIENCING FLOODING. AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS.
LOCATIONS IMPACTED INCLUDE...
ALLEN...ALTA VISTA...BURDICK...BUSHONG...COUNCIL GROVE...DUNLAP...
ESKRIDGE...PARKERVILLE...WILSEY AND KEENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
&&
LAT...LON 3850 9635 3851 9636 3852 9692 3859 9693
3887 9650 3886 9649 3888 9649 3895 9638
3903 9594 3883 9594
$$
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:59 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 11:59 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1159 PM CDT SAT JUN 12 2010 .AVIATION... FOR THE 06Z TAFS...FOCUS CONTINUES TO BE ON CONVECTION MOVING THROUGH MHK...WHICH WILL REACH TOP/FOE NEAR 08Z THEN PERSIST FOR MUCH OF THE NIGHT. WITH SCATTERED/MULTI-CELLULAR NATURE OF TSRA...MAINTAINED TEMPO GROUP. SFC FRONT WILL MOVE LITTLE OVERNIGHT...SO MAY NEED TO EXTEND TEMPORAL DURATION OF TSRA AT EACH OF THE TERMINALS LONGER THAN CURRENTLY FORECAST...CONSIDERING TSRA STRETCHING DOWN TO THE TX/OK PANHANDLES. CIGS HAVE BEEN PREDOMINANTLY VFR WITH TSRA UPSTREAM...AND CONTINUED THAT TREND. DO EXPECT A BREAK IN CONVECTION SUNDAY AFTERNOON...WITH ANOTHER ROUND OF TSRA SUNDAY EVE SIMILAR TO TONIGHT. WILL REFRAIN FROM MENTIONING NOW DUE TO UNCERTAINTY ON TIMING/TRACK OF SUNDAY STORMS. PLACEMENT OF FRONT SIGNIFICANTLY IMPACTS WIND DIR. LUNDE && PREV DISCUSSION... /ISSUED 350 PM CDT SAT JUN 12 2010/ DISCUSSION... 20Z WATER VAPOR SHOWS A CLOSED LOW SPINNING OVER THE DESERT SOUTHWEST WITH SOUTHWESTERLY FLOW OVER THE CENTRAL PLAINS. SFC OBS SHOW A STALLED FRONT/INVERTED SFC TROUGH FROM NEAR GREAT BEND TO OTTAWA AND WASHINGTON. ALSO THE OLD OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION HAS MOVED DOWN TO AROUND CHANUTE TO NEAR HERINGTON. CONVECTION HAS COMMENCED IN THE TX PANHANDLE AND THERE AREA A FEW MORE ISOLATED STORMS FORMING ACROSS CENTRAL AND SOUTHWEST KS. THE MAIN PROBLEM FOR TONIGHT AND SUNDAY IS FIGURING OUT WHERE THE CONVECTION WILL GO. MODELS CONTINUE TO SHOW A VERY MOIST AIRMASS AHEAD OF THE SFC FRONT WITH PWS PROGGED TO BE BETWEEN 2 AND 2.25 INCHES /WELL ABOVE NORMAL/. WITH ALL OF THE MODELS SHOWING THE INVERTED TROUGH REMAINING ACROSS THE FAR WESTERN COUNTIES OF THE FORECAST AREA...THEY KEEP THE 850 THETA-E RIDGE OVER THE FORECAST AREA WITH GENERAL DIFFLUENCE OVERHEAD. THINKING IS THAT CONVECTION OVER SOUTHWEST KS WILL MOVE NORTHEAST ALONG THE SFC TROUGH. HPC FAVORS AN AXIS OF HEAVY PRECIP FARTHER SOUTH THAN THE 12Z GFS AND NAM WHICH WOULD BRING IT RIGHT ACROSS THE AREA. THINK THERE WILL BE EFFICIENT PRECIP WITH WARM RAIN PROCESSES AND RAINFALL RATES IN EXCESS OF 3 INCH/HR CREATING A FLASH FLOOD THREAT TONIGHT THROUGH SUNDAY MORNING AND HAVE ISSUED A WATCH BECAUSE OF THIS. BECAUSE OF THE MORNING CONVECTION...THE BETTER INSTABILITY IS MAINLY ACROSS CENTRAL KS WHERE THERE COULD BE A WIND AND HAIL THREAT ALONG WITH THE HEAVY RAIN. OTHERWISE THINK THE FLOODING POTENTIAL WILL BE THE GREATER HAZARD OVERNIGHT. DID NOT STRAY TOO FAR FROM MOS NUMBERS FOR LOWS AND HIGHS GIVEN THE UNCERTAINTY IN HOW THE NEXT MCS WILL EVOLVE. DID HEDGE SLIGHTLY COOLER FOR HIGHS SUNDAY EXPECTING CONVECTIVE DEBRIS TO BE MOVING THROUGH DURING THE MORNING. WOLTERS UNCERTAINTY ON FRONT/EFFECTIVE FRONT POSITION RISES FOR SUNDAY NIGHT INTO MONDAY...WITH MUCH DEPENDING ON MESOSCALE INTERACTION OF CONVECTIVE SYSTEMS OF TONIGHT INTO SUNDAY. UPPER TROF STILL EXPECTED TO EXIT THE ROCKIES SUNDAY NIGHT FOR LARGE SCALE FORCING...BUT THE TREND FOR A MORE SOUTHWARD TRACK OF ANY SUBSEQUENT MCS SHOULD BE FARTHER SOUTH WITH TIME WITH THE FRONT SINKING SOUTH. THIS TRACK COULD STILL IMPACT AREAS THAT RECEIVE HEAVY RAINS IN THE NEXT FEW PERIODS. EXPECT LITTLE CHANGE IN ATMOSPHERIC CONDITIONS NEAR THE BOUNDARY WITH PRECIPITABLE WATER VALUES NEAR TWO TIMES NORMAL AND MODERATE ELEVATED CAPE FOR NEAR SEVERE AND EFFICIENT RAIN PRODUCING STORMS. ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR SUNDAY NIGHT INTO MONDAY AS THE MESOSCALE FEATURES COME INTO FOCUS. SOME SMALL PRECIPITATION CHANCES WILL BE KEPT INTO TUESDAY FOR MAINLY SOUTHERN AREAS ON THE NORTH END OF ANY CONVECTIVE SYSTEMS. THE CHANCE FOR PRECIPITATION ON INTO THE EARLY WEEKEND IS LOW BUT NOT ZERO...WITH CLIMATOLOGICAL AVERAGE VALUES HARD NOT TO INCLUDE. SOME SIGNALS FOR ELEVATED CONVECTION LATE TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE PUSHES OFF THE EAST AND THE NEXT UPPER TROF DEVELOPS TO THE WEST. MOISTURE AND INSTABILITY PROFILES ARE NOT TERRIBLY DEEP OR IMPRESSIVE AND WILL LEAVE THESE PERIODS DRY. THE WESTERN TROF WILL AGAIN BE A SLOW MOVER AND ALLOW HEIGHTS TO BUILD OVER THE CENTRAL AND EASTERN CONUS. OPERATIONAL AND ENSEMBLE DATA CONTINUE TO SUGGEST A FRONT DROPPING SOUTH INTO THE AREA AROUND FRIDAY...BUT HAVE SOME CONCERNS THIS WILL NOT BE THE CASE WITH THE ZONAL FLOW OVERHEAD. WILL KEEP POPS IN THE SLIGHT RANGE WITH LITTLE CHANGE IN TEMPERATURES...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPS THE NORM. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM SUNDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021- KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Jun 12, 6:22 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 622 PM CDT SAT JUN 12 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-132330- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 622 PM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL KANSAS WILL MOVE INTO AND CONTINUE TO DEVELOP OVER NORTHEAST KANSAS THIS EVENING AND OVERNIGHT. TONIGHT...STORMS WILL BE CAPABLE OF LARGE HAIL AND STRONG WINDS ACROSS NORTH CENTRAL KANSAS. OVERNIGHT...STORMS WILL LIKELY CONGEAL INTO A COMPLEX AND PRODUCE VERY HEAVY RAIN AND POTENTIALLY STRONG WINDS. RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY AGAIN SUNDAY NIGHT AND MONDAY MORNING. ADDITIONAL RAINFALL COULD EXACERBATE ANY ONGOING FLOODING. RIVER FLOODING MAY BECOME A GREATER CONCERN TO START THE WORK WEEK AS THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 12, 9:29 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 929 PM CDT SAT JUN 12 2010 KSZ021-130300- CLAY- 929 PM CDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY... THROUGH 1000 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 45 TO 55 MPH...SMALL HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:02 PM CDT | Areal Flood Advisory | TOP | Ottawa | 88 min |
| Jun 12, 10:35 PM CDT | Areal Flood Warning | TOP | Ottawa | 8 hr |
| Jun 13, 7:00 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 4 hr |
| Jun 13, 10:53 AM CDT | Areal Flood Warning | TOP | Morris | 4 hr |
| Jun 13, 2:21 PM CDT | River Flood Warning | TOP | Lyon | 51 hr |
| Jun 13, 2:31 PM CDT | Areal Flood Warning | TOP | Morris | 4 hr |
| Jun 13, 6:14 PM CDT | Areal Flood Warning | TOP | Morris | 8 hr |
| Jun 13, 6:54 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.